Alert archive / Georgia / Special Weather Statements in 2018
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at Aug 8, 2018, 4:16 PM EDT for Gordon County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2018, 4:16 PM EDT (20:16 UTC)
- Expired
- Aug 8, 2018, 4:45 PM EDT
- In force
- 29 min
- Issued by
- NWS Atlanta, GA
- Wind
- 50
County Gordon County, GA
The radar
The Northeast Alabama radar (KHTX), 117 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1491 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- -51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
401
WWUS82 KFFC 082016
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
416 PM EDT WED AUG 8 2018
GAZ004-011-012-019-082045-
Chattooga GA-Whitfield GA-Gordon GA-Floyd GA-
416 PM EDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...SOUTHERN WHITFIELD...
GORDON AND NORTHERN FLOYD COUNTIES UNTIL 445 PM EDT...
At 415 PM EDT...a line of strong thunderstorms was along a line
extending from near Tilton to Chattoogaville...and moving east at 30
mph.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Rome, Calhoun, Resaca, Plainville, Shannon, Lyerly, Ranger,
Sonoraville, Pinson, Oostanaula, Tidings, Redbud, Armuchee, Lake
Marvin, Audubon, Sugar Valley, Oakman, Chattoogaville, Everett
Springs and Nickelsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3468 8489 3465 8492 3462 8491 3461 8475
3462 8474 3462 8472 3461 8472 3461 8473
3460 8473 3458 8465 3449 8466 3439 8487
3440 8495 3438 8496 3440 8497 3439 8500
3435 8501 3431 8505 3433 8547 3438 8548
TIME...MOT...LOC 2015Z 273DEG 27KT 3464 8490 3437 8544
WIND...50MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:38 PM EDT, 38 minutes earlier.
Area forecast discussion, Aug 8, 3:38 PM EDT, 38 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 338 PM EDT Wed Aug 8 2018 .SHORT TERM /Tonight through Thursday Night/... While weak surface high pressure is in control, there is plenty of showers and thunderstorms across TN down through north AL moving eastward this afternoon. This is all in association with a shortwave/weak troughing in the mid-levels. There is plenty of available instability and moisture across our region, thus we anticipate this activity to move through north GA through the remainder of the afternoon/evening. While the effective shear is weak, it might be enough to see an organized line develop. Based on the cold pools and looking at Q vectors analysis, if a line develops late this afternoon, the outflows could drive a faster storm motion further to the SE. This would then bring some of the activity across east central GA later this evening. We will have to monitor the mesoanalysis as we progress through the afternoon. Given this, there is still quite a bit of uncertainty in regards to storm coverage and timeline. Storms could become strong to severe with damaging winds, frequent lightning, small hail and heavy rain being the main impacts. Most of the activity should shift east of the area by tonight. A brief reprieve in precipitation activity is expected overnight with afternoon showers and thunderstorms expected again tomorrow afternoon/evening. A front draped across KY will try to drop south Thursday night, eventually becoming stalled along the northern tier of GA Friday morning. Temperatures will be hot and humid again Thursday afternoon with heat indices around 101-104 in SE GA, just below heat advisory criteria. 26 .LONG TERM /Friday through Wednesday/... The long term period begins with a broad trough over the eastern US and higher pressure to our south, putting us in nearly zonal flow with a front draped across the area. This front will provide forcing for showers and thunderstorms in the afternoon and evening across the area. While the front lingers and stalls across the area, a developing shortwave to our west on Friday will push into the area on Saturday/Sunday. The additional forcing leading will likely lead to more widespread showers and thunderstorms in the afternoon and evening on Saturday and Sunday. Meanwhile, a pocket of energy moving through the base of the aforementioned trough will eventually become a cutoff low centered over the Ohio Valley on Sunday, pushing a cold front across the area most likely on Monday/Tuesday. Instability will also be present every afternoon/evening leading to chance and likely pops across the area through Monday. PWATS through that time frame are forecast to be in the 1.7 to 2 inch range, so heavy rain will also be possible with any storms in addition to damaging wind gusts and frequent lightning. Although there are still timing differences between the GFS and ECMWF on the frontal passage, eventually that front pushes through the area and brings in some drier air. The GFS is just slightly faster than the ECMWF, pushing the drier air in on Monday afternoon opposed to much later on Monday into Tuesday. Overall, Tuesday and Wednesday are shaping up to be the "driest" days of the extended, especially for northern areas. PWATs are even forecast to dip below 1 inch as the drier air filters into the area! Temperatures through the extended will be near average with highs in the upper 80s to lower 90s across much of the area with lows in the uppers 60s and lower to mid 70s. Reaves && .AVIATION... 18Z Update... VFR conditions to start the TAF period with CU building across the region. Most shower and thunderstorm activity across north GA will shift east and south eventually. The timeline for the best chance of thunderstorms for the metro will be between 20-00Z with AHN holding on a bit longer as the bulk of the precipitation moves east this evening. MCN and CSG will have scattered convection. BKN CU will diminish overnight with debris clouds lingering. The CU deck will develop again by mid/late morning with showers initiating by the early afternoon. West winds through the period. //ATL Confidence...18Z Update... Low to Moderate on timing and location of the convection. Moderate to High on all other elements. 26 && .PRELIMINARY POINT TEMPS/POPS... Athens 72 90 71 89 / 50 60 50 50 Atlanta 72 88 72 87 / 50 70 60 60 Blairsville 65 82 65 82 / 60 60 50 60 Cartersville 71 88 69 86 / 60 70 60 60 Columbus 73 92 74 90 / 30 50 50 60 Gainesville 71 88 71 86 / 50 60 50 60 Macon 73 91 73 91 / 30 50 40 50 Rome 71 88 70 86 / 60 60 60 60 Peachtree City 72 89 71 88 / 40 60 60 60 Vidalia 75 93 74 92 / 30 40 30 40 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...26 LONG TERM....Reaves AVIATION...26
Hazardous weather outlook, Aug 8, 11:47 AM EDT, 4 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1147 AM EDT Wed Aug 8 2018 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-091600- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1147 AM EDT Wed Aug 8 2018 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered to numerous thunderstorms are expected this afternoon and evening. Thunderstorms should develop after noon, especially over north Georgia and increase in coverage as they move south during the afternoon and evening. Some storms could be strong to severe with damaging winds, frequent lightning, large hail up to 1 inch in diameter and heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Scattered showers and thunderstorms are expected each day, mainly during the afternoon and evening. Widespread severe weather is not anticipated, however, some storms could produce strong winds, frequent lightning and heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Aug 8, 12:41 PM EDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1241 PM EDT WED AUG 8 2018
GAZ006-007-081715-
Gilmer GA-Fannin GA-
1241 PM EDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GILMER AND FANNIN
COUNTIES UNTIL 115 PM EDT...
At 1240 PM EDT...a strong thunderstorm was over Cherry Log, or near
Blue Ridge...moving east at 15 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Blue Ridge, Morganton, Dial, Cherry Log and Loving.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3478 8449 3487 8449 3492 8421 3475 8421
TIME...MOT...LOC 1640Z 269DEG 12KT 3482 8441
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Aug 8, 12:57 PM EDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1257 PM EDT WED AUG 8 2018
GAZ009-081715-
Towns GA-
1257 PM EDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TOWNS COUNTY UNTIL
115 PM EDT...
At 1256 PM EDT...a strong thunderstorm was over Titus, or near
Hiawassee...moving east at 25 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Tate City, Macedonia, Plum Orchard Gap Shelter, Titus and Mountain
Scene.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3495 8355 3494 8360 3492 8359 3491 8363
3490 8363 3488 8366 3485 8366 3485 8373
3495 8374 3499 8359 3499 8355
TIME...MOT...LOC 1656Z 257DEG 21KT 3491 8364
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Aug 8, 2:59 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
259 PM EDT WED AUG 8 2018
GAZ001>005-011-012-019-081930-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Gordon GA-Dade GA-
Murray GA-Floyd GA-
259 PM EDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHATTOOGA...WHITFIELD...
CATOOSA...WALKER...NORTHWESTERN GORDON...DADE...MURRAY AND
NORTHEASTERN FLOYD COUNTIES UNTIL 330 PM EDT...
At 258 PM EDT...a line of strong thunderstorms was along a line
extending from Fairview to near Sulpher Springs...and moving
northeast at 35 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Dalton, Calhoun, Lafayette, Summerville, Chatsworth, Ringgold,
Trenton, Fort Oglethorpe, Chickamauga, Trion, Varnell, Lookout
Mountain, Eton, Tunnel Hill, Cohutta, Resaca, Menlo, Center Post,
Crandall and Subligna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3499 8462 3495 8462 3449 8487 3447 8550
3477 8556 3498 8544
TIME...MOT...LOC 1858Z 246DEG 40KT 3494 8531 3464 8553
WIND...40MPHSpecial weather statement, Aug 8, 3:33 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
333 PM EDT WED AUG 8 2018
GAZ002>006-011-012-019-082000-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Gordon GA-Murray GA-
Floyd GA-Fannin GA-
333 PM EDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...WHITFIELD...
CATOOSA...WALKER...NORTHWESTERN GORDON...MURRAY...FLOYD AND
NORTHWESTERN FANNIN COUNTIES UNTIL 400 PM EDT...
At 333 PM EDT...a line of strong thunderstorms was along a line
extending from near Gap Springs to near Center Post...and moving
northeast at 30 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
cloud to ground lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Rome, Dalton, Calhoun, Lafayette, Summerville, Chatsworth, Ringgold,
Fort Oglethorpe, Chickamauga, Trion, Varnell, Eton, Tunnel Hill,
Cohutta, Resaca, Lyerly, Menlo, Center Post, Crandall and Subligna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3499 8435 3485 8452 3485 8461 3482 8458
3476 8464 3414 8543 3460 8553 3499 8522
TIME...MOT...LOC 1933Z 242DEG 25KT 3498 8483 3458 8543
HAIL...0.75IN
WIND...50MPHLocal storm report, Aug 8, 4:16 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
416 PM EDT WED AUG 08 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 2 SW LAFAYETTE 34.69N 85.30W
08/08/2018 WALKER GA TRAINED SPOTTER
REPORTS OF AT LEAST A COUPLE TREES DOWN IN SOUTHERN
LAFAYETTE INCLUDING ONE LARGE TREE KNOCKING DOWN
POWERLINES AT S CHATTANOOGA AND BRONCO RD AS WELL AS
SOME MINOR TREE DAMAGE ALONG PLEDGER ST
&&
EVENT NUMBER FFC1800795
THIEMSpecial weather statement, Aug 8, 4:16 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
416 PM EDT WED AUG 8 2018
GAZ004-011-012-019-082045-
Chattooga GA-Whitfield GA-Gordon GA-Floyd GA-
416 PM EDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...SOUTHERN WHITFIELD...
GORDON AND NORTHERN FLOYD COUNTIES UNTIL 445 PM EDT...
At 415 PM EDT...a line of strong thunderstorms was along a line
extending from near Tilton to Chattoogaville...and moving east at 30
mph.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Rome, Calhoun, Resaca, Plainville, Shannon, Lyerly, Ranger,
Sonoraville, Pinson, Oostanaula, Tidings, Redbud, Armuchee, Lake
Marvin, Audubon, Sugar Valley, Oakman, Chattoogaville, Everett
Springs and Nickelsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3468 8489 3465 8492 3462 8491 3461 8475
3462 8474 3462 8472 3461 8472 3461 8473
3460 8473 3458 8465 3449 8466 3439 8487
3440 8495 3438 8496 3440 8497 3439 8500
3435 8501 3431 8505 3433 8547 3438 8548
TIME...MOT...LOC 2015Z 273DEG 27KT 3464 8490 3437 8544
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 9:16 PM EDT | Special Weather Statement | FFC | Walker | 29 min |
| Aug 8, 12:41 PM EDT | Special Weather Statement | FFC | Fannin | 34 min |
| Aug 8, 12:57 PM EDT | Special Weather Statement | FFC | Towns | 18 min |
| Aug 8, 2:59 PM EDT | Special Weather Statement | FFC | Catoosa, Dade, Gordon, Murray, Walker, Whitfield | 31 min |
| Aug 8, 3:33 PM EDT | Special Weather Statement | FFC | Catoosa, Chattooga, Murray, Walker, Whitfield | 27 min |
| Aug 8, 3:39 PM EDT | Severe Thunderstorm Warning | FFC | Catoosa, Murray, Whitfield | 36 min |
| Aug 8, 3:43 PM EDT | Severe Thunderstorm Warning | FFC | Chattooga, Walker | 32 min |
| Aug 8, 4:02 PM EDT | Severe Thunderstorm Warning | FFC | Fannin, Gilmer, Murray | 28 min |
| Aug 8, 4:33 PM EDT | Special Weather Statement | FFC | Fannin, Gilmer, Union | 27 min |
| Aug 8, 4:50 PM EDT | Special Weather Statement | FFC | Floyd, Gordon | 40 min |
| Aug 8, 5:00 PM EDT | Special Weather Statement | FFC | Fannin, Gilmer, Pickens, Towns, Union | 30 min |
| Aug 8, 5:31 PM EDT | Special Weather Statement | FFC | Bartow, Floyd, Gordon, Pickens, Polk | 29 min |
| Aug 8, 5:52 PM EDT | Special Weather Statement | FFC | Forsyth, Hall, Jackson | 23 min |
| Aug 8, 6:17 PM EDT | Special Weather Statement | FFC | Banks, Forsyth, Hall, Jackson | 28 min |
| Aug 8, 6:48 PM EDT | Special Weather Statement | FFC | Banks, Barrow, Gwinnett, Hall, Jackson, Madison | 27 min |
| Aug 8, 6:56 PM EDT | Special Weather Statement | FFC | Carroll, Cobb, Douglas, Fulton, Haralson, Paulding | 34 min |
| Aug 8, 7:06 PM EDT | Severe Thunderstorm Warning | FFC | Crawford, Peach | 24 min |
| Aug 8, 7:06 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Barrow, Clarke, Jackson, Madison, Oconee | 24 min |
| Aug 8, 7:36 PM EDT | Special Weather Statement | FFC | Carroll, Douglas | 24 min |
| Aug 8, 7:43 PM EDT | Special Weather Statement | FFC | Crawford | 32 min |
| Aug 8, 7:50 PM EDT | Special Weather Statement | FFC | Twiggs | 25 min |
| Aug 8, 7:53 PM EDT | Severe Thunderstorm Warning | FFC | Crawford, Peach | 37 min |
Nearby
Special Weather Statements in Georgia, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.